Iowa, 2013

Heavy Snow in Iowa, February 26 to 27, 2013

February 26 to 27, 2013 · NWS DMX · 26 events in 26 counties and zones

S. S.

Where it happened

Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$130,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong low pressure system, both surface and aloft, moved out of the southwest U.S. through the central states into the northeast U.S. during the 25th through 27th of February. The surface low moved out of Oklahoma into Missouri on the morning of the 26th. Snow spread north into southern Iowa before daybreak on the 26th, and continued north through the day. A band of heavy snowfall with snowfall rates of 1 to 2 inches per hours set up during the morning from northeast into central and parts of south central Iowa. The initial snow over southern Iowa was due to warm air advection. As the system progressed, it turned into a banded heavy snow event. A band of very heavy snow became established from southwest of Waterloo, into the Des Moines metro area, to near Lamoni. The band was about 25 miles wide with snowfall of 8 to nearly 16 inches common within this area. Snow amounts tapered off rather rapidly on either side of the band, however a broad band of 7 to 10 inch snowfall extended from south central into central and northeast Iowa. The snow event was a prolonged event with the deformation zone holding nearly stationary over the state during the night of the 26th into the morning of the 27th. The cold conveyer feeding the band extended all the way into the Mid-Atlantic States. Some of the heavier snow totals include 16 inches in the city of Traer, with 15.5 inches west of Traer in Tama County, 14 inches at State Center in Marshall County and south of Evansdale in Black Hawk County, 13.8 inches northwest of Centerville in Appanoose County, 13.5 inches in Grundy Center in Grundy County as well as north of La Porte City in Black Hawk County and north of Winterset in Madison County, 13.1 inches at Lamoni in Decatur County. Several locations across central into northeast Iowa received between 11 and 13 inches with numerous reports over 10 inches. Roads became snow covered and slippery, especially during the morning of the 26th, and again after sunset on the 26th into the morning of the 27th. Hundreds of traffic accidents were reported. In Des Moines, near gridlock occurred as snowfall rates of 2 inches per hour and 1/8 mile visibility occurred during the height of rush hour. During the daylight hours, many roads became wet due to the lateness of the season and mild temperatures. There were few reports of blowing snow during this event, however considerable drifting of snow occurred with winds of 20 to 30 MPH and gusty during the height of the storm. Numerous events were canceled or postponed both on the 26th and morning of the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 26, 3:42 AM CST, 18 minutes earlier.

Area forecast discussion, Feb 26, 3:42 AM CST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
342 AM CST TUE FEB 26 2013

.SHORT TERM /TODAY/...
STORM BEGINNING TO ARRIVE OVER THE SOUTHEAST WITH VARIOUS SOLUTIONS.
LIGHT TO MODERATE SNOW ALREADY OVER THE SOUTHEAST NEAR OTM AND
INCREASING A BIT AS IT BACKS TO THE WEST. THIS IS SLIGHTLY EARLIER
THERE AND SNOWFALL RATES EXPECTED TO INCREASE OVER THE SOUTHEAST
THIS MORNING. HAVE CHANGED THE TIMING ON THE ADVISORY AND WARNINGS
TO BEGIN THIS MORNING AT 12Z INSTEAD OF 15Z. MODELS HAVE STARTED TO
BACK THE STORM TO THE NORTHWEST A BIT AND WITH THAT PRECIPITATION
AMOUNTS HAVE INCREASED SOMEWHAT FROM PREVIOUS MODEL RUNS. THUS...
WILL BE ADDING A FEW MORE COUNTIES TO THE WARNING OVER THE SOUTHEAST
AND ALONG THE BORDER AS WELL AS ADDING A COUNTY TO THE ADVISORY
EAST. SNOW WILL CONTINUE THROUGH THE DAY TODAY WITH INCREASING WINDS
AND BLOWING SNOW FOR A GOOD SHARE OF THE SOUTHEAST DURING THE DAY
TODAY. MOST OF THE MESO MODELS AND ALSO THE MED RANGE MODELS HAVE
HAD AN BAND OF SNOW DEVELOPING AND EXTENDING BACK WEST ALONG A SFC
TROUGH ASSOCIATED WITH AN UPPER LEVEL BOUNDARY. BEST LIFT WILL OCCUR
IN THE ZONE OF WARM AIR ADVECTION THIS MORNING FOLLOWED BY THE
CONTINUATION OF A DEFORMATION AXIS WHICH SHOULD PROLONG SNOWFALL IN
THE EAST FOR THE AFTERNOON AND EARLY EVENING HOURS. THOUGH THE SNOW
RATIOS MAY LOWER THIS AFTERNOON DUE TO THE LIFT BEING BENEATH THE
DENDRITIC LAYER...THE STORM SHOULD STILL PACK A PUNCH OVER THE AREA.

THERE WILL BE SOME ADDITIONAL SNOW SPREAD BACK TO THE WEST THIS
MORNING DUE TO A DEVELOPING SFC TROUGH AND HAVE RAISED SNOWFALL
TOTALS TO SOME EXTENT FURTHER WEST AS WELL. RIGHT SNOW THE GENERAL
TRENDS ARE SHOWING AMOUNTS OF 2 OR SO INCHES ACROSS CENTRAL IOWA TO
AMOUNTS OF 6 TO 9 IN THE FAR SOUTHEAST...THERE MAY BE A FEW HIGHER
TOTALS ALONG THE MISSOURI BORDER WHERE SNOWFALL IS EXPECTED TO BE
THE HEAVIEST. AMOUNTS IN GENERAL HAVE BEEN RAISED A BIT THROUGH
WEDNESDAY FOR MOST OF THE AREA.

.LONG TERM /TONIGHT THROUGH MONDAY/...

MAIN CONCERN IN THE EXTENDED IS THE SYSTEM FROM TODAY CONTINUING
TO LIFT INTO THE OHIO VALLEY THROUGH WEDNESDAY MORNING. INITIAL
THINKING WAS THE THAT GFS WAS TOO AGGRESSIVE WITH THIS SYSTEM AND
IT STILL APPEARS THAT WAY...THOUGH NOT AS MUCH AS BEFORE. STILL
TRIED TO GO WITH A NAM/GFS BLEND ON PRECIP AND SNOWFALL BECAUSE
WHILE IT APPEARS THE GFS IS A BIT OVERDONE...THE NAM APPEARS A BIT
UNDERDONE ON MOISTURE. A SECOND SHOT OF FORCING WRAPS ACROSS EASTERN
IOWA TONIGHT WHICH SHOULD BRING ANOTHER SHOT OF LIGHT SNOW TO THE
AREA OR ENHANCE ANY LINGERING SNOWFALL ACROSS THE SOUTHEAST. AT
THIS POINT I AM NOT LOOKING FOR MORE THAN A HALF INCH TO MAYBE SPOTTY
INCH AMOUNTS.

BY 12Z THURSDAY THE LOW PULLS EAST AND SHIFT THE PRECIP INTO
EASTERN ILLINOIS. A LARGE UPPER LEVEL RIDGE THEN DEVELOPS OVER THE
ROCKIES PLACING THE UPPER MIDWEST INTO A DEEP TROUGH. TEMPERATURES
WILL COOL OFF LATE WEEK AND INTO THE WEEKEND. THE GFS/EURO AND GEM
ALL DEVELOP A LOW THAT TRACKS ACROSS THE SOUTHERN PLAINS FRIDAY
INTO FRIDAY NIGHT. CANT RULE OUT SOME LIGHT PRECIP WITH THIS BUT
WE WILL BE LACKING DECENT MOISTURE SO I AM NOT LOOKING FOR MUCH AT
THIS POINT BEYOND SOME CLOUDS.

THE UPPER RIDGE GETS PUSHED INTO THE UPPER MIDWEST FOR SUNDAY AND
MONDAY BY A LOW COMING ONSHORE OUT OF THE PACIFIC NORTHWEST. THE
LOW ACTUALLY FLATTENS THE RIDGE...TO VARYING DEGREES BY THE
DIFFERENT MODELS BUT DOES GENERALLY PUT US INTO A ZONAL FLOW WHICH
MEANS MODERATING TEMPS LATE IN THE WEEKEND THROUGH EARLY NEXT
WEEK. THE PACIFIC NORTHWEST LOW WILL TREK INTO THE UPPER MIDWEST
BRINGING A THREAT OF PRECIP MONDAY INTO TUESDAY BUT THE MODELS ARE
NOT IN ANY AGREEMENT AS TO TRACK. THE EURO DIVES THE LOW INTO THE
SOUTHERN PLAINS WHILE THE GFS TRACKS IT ACROSS IOWA. THEY BOTH PUT
PRECIP ACROSS THE CWA HOWEVER BUT PTYPE WILL STILL NEED TO BE EVALUATED.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY MORNING)
ISSUED AT 1130 PM CST MON FEB 25 2013

CONDITIONS DETERIORATE FROM VFR SE /KOTM/ TO MVFR CENTRAL SECTIONS
/KDSM/KFOD/KALO/ TO IFR AND LIFR WEST AND N CENTRAL /KMCW/.  THESE
RESTRICTIONS ARE DUE TO FOG AND STRATUS AND SHOULD REMAIN FAIRLY
STATIC THROUGH DAYBREAK.  HOWEVER LARGE SYSTEM JUST TO OUR SOUTH
WILL EVENTUALLY SPREAD SNOW INTO CENTRAL AND SOUTHERN IOWA WITH SNOW
VSBYS AND CIGS DROPPING CONDITIONS TO IFR VSBYS AND POTENTIALLY CIGS
SOUTH...MAINLY AT KOTM.  THIS SHOULD LAST INTO THE EVENING TO VARIED
DEGREES.  MODELS ARE STILL NOT HANDLING THIS SYSTEM WELL HOWEVER SO
CONFIDENCE IN TIMING AND NWD EXTENT OF DEGRADED CONDITIONS IS NOT
THE GREATEST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM CST WEDNESDAY FOR CLARKE-
DECATUR-LUCAS-MAHASKA-MARION-POWESHIEK-RINGGOLD.

WINTER STORM WARNING UNTIL 6 AM CST WEDNESDAY FOR APPANOOSE-
DAVIS-MONROE-WAPELLO-WAYNE.

&&

SHORT TERM...REV
LONG TERM...FAB
AVIATION...BSS
Hazardous weather outlook, Feb 25, 4:48 PM CST, 11 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
448 PM CST MON FEB 25 2013

IAZ096-097-261200-
APPANOOSE-DAVIS-
448 PM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA FROM TUESDAY
THROUGH TUESDAY NIGHT. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
ARE ALWAYS APPRECIATED.

IAZ074-075-083>086-093>095-261200-
MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-
448 PM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA FROM TUESDAY
THROUGH TUESDAY NIGHT. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
ARE ALWAYS APPRECIATED.

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-081-082-
092-261200-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR-
448 PM CST MON FEB 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LIGHT SNOW COMBINED WITH WINDS OF 15 TO 30 MPH ON TUESDAY AND
TUESDAY NIGHT MAY CAUSE SOME MINOR IMPACTS DUE TO SLICK
ROADS...MAINLY ALONG AND SOUTH OF INTERSTATE 80.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
ARE ALWAYS APPRECIATED.

LEE

In the hours before

Special weather statement, Feb 25, 10:53 PM CST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1053 PM CST MON FEB 25 2013

IAZ004>007-015>017-023>025-033>035-044-045-057-260800-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-
AUDUBON-
INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY...
NORTHWOOD...EMMETSBURG...GARNER...MASON CITY...POCAHONTAS...
HUMBOLDT...CLARION...SAC CITY...ROCKWELL CITY...FORT DODGE...
DENISON...CARROLL...AUDUBON
1053 PM CST MON FEB 25 2013

...FOG SHOULD PERSIST INTO EARLY TUESDAY MORNING...

NORTHWEST AND NORTH CENTRAL IOWA WILL CONTINUE TO SEE AREAS OF FOG
INTO THE EARLY MORNING HOURS TUESDAY. VISIBILITIES WILL BE DOWN TO
A HALF MILE OR LESS IN SOME LOCATIONS.  PATCHY FROST MAY ALSO
DEVELOP ON ROADS AND OVERPASSES AS WELL. MOTORISTS SHOULD SLOW
DOWN AND BE PREPARED FOR REDUCED VISIBILITY AND SCATTERED SLICK
SPOTS...ESPECIALLY ON BRIDGES.

SMALL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

26 heavy snow. Local standard time, as filed.

Heavy Snow, Ringgold

When
February 26, 4:00 AM CST to February 27, 9:00 AM CST
Where
Ringgold forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.735, -94.244 (the zone’s center; the record gives no point)

Heavy Snow, Decatur

When
February 26, 4:00 AM CST to February 27, 9:00 AM CST
Where
Decatur forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.738, -93.786 (the zone’s center; the record gives no point)

Heavy Snow, Wayne

When
February 26, 4:00 AM CST to February 27, 9:00 AM CST
Where
Wayne forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.740, -93.327 (the zone’s center; the record gives no point)

Heavy Snow, Appanoose

When
February 26, 4:00 AM CST to February 27, 9:00 AM CST
Where
Appanoose forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.743, -92.869 (the zone’s center; the record gives no point)

Heavy Snow, Davis

When
February 26, 4:00 AM CST to February 27, 9:00 AM CST
Where
Davis forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.748, -92.410 (the zone’s center; the record gives no point)

Heavy Snow, Union

When
February 26, 5:00 AM CST to February 27, 9:00 AM CST
Where
Union forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.028, -94.242 (the zone’s center; the record gives no point)

Heavy Snow, Clarke

When
February 26, 5:00 AM CST to February 27, 9:00 AM CST
Where
Clarke forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Heavy Snow, Lucas

When
February 26, 5:00 AM CST to February 27, 9:00 AM CST
Where
Lucas forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.029, -93.328 (the zone’s center; the record gives no point)

Heavy Snow, Monroe

When
February 26, 5:00 AM CST to February 27, 9:00 AM CST
Where
Monroe forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.030, -92.869 (the zone’s center; the record gives no point)

Heavy Snow, Wapello

When
February 26, 5:00 AM CST to February 27, 9:00 AM CST
Where
Wapello forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.031, -92.409 (the zone’s center; the record gives no point)

Heavy Snow, Madison

When
February 26, 6:00 AM CST to February 27, 9:00 AM CST
Where
Madison forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.331, -94.016 (the zone’s center; the record gives no point)

Heavy Snow, Warren

When
February 26, 6:00 AM CST to February 27, 9:00 AM CST
Where
Warren forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.334, -93.561 (the zone’s center; the record gives no point)

Heavy Snow, Marion

When
February 26, 6:00 AM CST to February 27, 9:00 AM CST
Where
Marion forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Heavy Snow, Dallas

When
February 26, 6:00 AM CST to February 27, 9:00 AM CST
Where
Dallas forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.685, -94.040 (the zone’s center; the record gives no point)

Heavy Snow, Polk

When
February 26, 6:00 AM CST to February 27, 9:00 AM CST
Where
Polk forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.686, -93.573 (the zone’s center; the record gives no point)

Heavy Snow, Jasper

When
February 26, 6:00 AM CST to February 27, 9:00 AM CST
Where
Jasper forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.686, -93.054 (the zone’s center; the record gives no point)

Heavy Snow, Poweshiek

When
February 26, 6:00 AM CST to February 27, 9:00 AM CST
Where
Poweshiek forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.686, -92.531 (the zone’s center; the record gives no point)

Heavy Snow, Mahaska

When
February 26, 6:00 AM CST to February 27, 9:00 AM CST
Where
Mahaska forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Heavy Snow, Boone

When
February 26, 8:00 AM CST to February 27, 9:00 AM CST
Where
Boone forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.037, -93.932 (the zone’s center; the record gives no point)

Heavy Snow, Story

When
February 26, 8:00 AM CST to February 27, 9:00 AM CST
Where
Story forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.036, -93.465 (the zone’s center; the record gives no point)

Heavy Snow, Marshall

When
February 26, 8:00 AM CST to February 27, 9:00 AM CST
Where
Marshall forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.036, -92.999 (the zone’s center; the record gives no point)

Heavy Snow, Tama

When
February 26, 8:00 AM CST to February 27, 9:00 AM CST
Where
Tama forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.080, -92.532 (the zone’s center; the record gives no point)

Heavy Snow, Hardin

When
February 26, 8:00 AM CST to February 27, 9:00 AM CST
Where
Hardin forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.384, -93.240 (the zone’s center; the record gives no point)

Heavy Snow, Grundy

When
February 26, 8:00 AM CST to February 27, 12:00 PM CST
Where
Grundy forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.402, -92.791 (the zone’s center; the record gives no point)

Heavy Snow, Black Hawk

When
February 26, 8:00 AM CST to February 27, 12:00 PM CST
Where
Black Hawk forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.470, -92.309 (the zone’s center; the record gives no point)

Heavy Snow, Butler

When
February 26, 8:00 AM CST to February 27, 12:00 PM CST
Where
Butler forecast zone
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
42.732, -92.790 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426605, 426608, 426609, 426610, 426611, 426612, 426613, 426614, 426615, 426616, 426617, 426618, 426619, 426620, 426621, 426622, 426623, 435184, 426624, 426625, 426626, 426627, 426628, 426629, 426630, 435186.